Thunderstorm Wind, Washington
- When
- August 17, 4:42 PM MST
- Where
- Washington County, 6.93 mi N of Last Chance
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.830, -103.590
A severe thunderstorm produced strong wind gusts to 58 mph and hail up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced strong wind gusts to 58 mph and hail up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 17, 2:07 PM MST, 2 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 307 PM MDT Fri Aug 17 2018 .SHORT TERM...(This evening through Saturday) Issued at 301 PM MDT Fri Aug 17 2018 There is decent convection developing and continuing on a convergence line stretching from southwestern Douglas county to just east of DIA. There is 20-30% convective coverage over the mountains and high valleys now as well. Models show an upper ridge over the CWA to move eastward overnight. An upper trough will move across Colorado in the northwesterly flow aloft on Saturday. There will be some synoptic scale energy associated with it late tonight and Saturday. Tonight's low level winds will be drainage and or downsloping. On Saturday, southerly winds will dominate over the eastern plains, with weak northeasterlies over the rest of the plains and foothills. A cold front is expected to move in late Saturday afternoon. Moisture stays pretty good overnight and Saturday. Precipitable water value progged area all over an inch for the plains tonight and Saturday, with 0.50 to 1.00 inch over the mountains and foothills. There is pretty decent CAPE around this evening for the southwestern CWA and the northern CWA. On Saturday, CAPE values are high over most of the plains by the afternoon. There is some measurable rainfall over the CWA this evening, nothing significant. On Saturday afternoon, there are pretty decent amounts over the plains. For temperatures, Saturday's highs will be a bit cooler than this afternoon's. .LONG TERM...(Saturday night through Friday) Issued at 130 PM MDT Fri Aug 17 2018 Upper level trof will be moving across northeast Colorado Saturday night with thunderstorms diminishing over the far plains during the night. Will have rather high pops over the plains and lesser amounts further west. A secondary trof will rotate around the main upper low on Sunday with additional showers expected on Sunday, especially over the far northeast plains. A cooler airmass will be over the area on Sunday with high temperatures only in the 70s across lower elevations. For Monday, high pressure ridge aloft will rebuild over the region with dry and stable airmass over Colorado with little or no precipitation expected. The ridge will continue near the 4 regions area through the middle of the week with a northwest flow regime and warmer day time temperatures. Expect a more late day isolated showers/thunderstorm regime over Colorado. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 300 PM MDT Fri Aug 17 2018 DIA can expected decent wind gusts form thunderstorm outflows for the next couple hours. Models have drainage winds in place at DIA by 04Z. There will be weak northeasterlies on Saturday, with a strong north wind late day behind a cold front. Ceilings could get down to BKN050-060 this late afternoon/early evening and again Saturday afternoon associated with a thunderstorm. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RJK LONG TERM...Entrekin AVIATION...RJK
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1036 AM MDT Fri Aug 17 2018 COZ030>051-181645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1036 AM MDT Fri Aug 17 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop early this afternoon in the mountains. Over the plains, showers and thunderstorms will develop early to mid afternoon and will be scattered in coverage south of I-70 with isolated coverage north. Generally, the storms will produce light rainfall. A few of the storms over the plains could produce heavy rain, hail up to one inch in diameter, and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Saturday is expected to be a more active weather day as an potent upper level level trough moves over Colorado in the afternoon and evening. Severe weather and very heavy rain will be possible across the northeastern plains of Colorado, including the Palmer Divide area. There will be an outside chance for severe weather and heavy rain across the Front Range Urban Corridor including Metro Denver. Drier and cooler weather is expected on Sunday with gusty northerly winds across the far northeastern plains. There will still be some lingering showers and thunderstorms over the far eastern plains. The rest of the week, there will be a gradual warming trend with a slight chance of afternoon and evening showers and storms each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
Special Weather Statement National Weather Service Denver CO 209 PM MDT FRI AUG 17 2018 COZ041-172045- Elbert/Central and East Douglas Counties Above 6000 Feet CO- 209 PM MDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DOUGLAS AND WESTERN ELBERT COUNTIES UNTIL 245 PM MDT... At 209 PM MDT, Doppler radar was tracking a strong thunderstorm near The Pinery, or 24 miles southeast of Denver, moving northeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southern Parker, Ponderosa Park, The Pinery and Franktown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3934 10473 3948 10480 3954 10463 3940 10454 TIME...MOT...LOC 2009Z 236DEG 8KT 3945 10468 RPK
Special Weather Statement
National Weather Service Denver CO
330 PM MDT FRI AUG 17 2018
COZ043-045-172200-
Central and South Weld County CO-
Central and East Adams and Arapahoe Counties CO-
330 PM MDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ADAMS COUNTY UNTIL
400 PM MDT...
At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Prospect Valley, or 33 miles northeast of Denver,
moving northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central Adams
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3993 10417 3984 10440 3997 10451 4000 10451
4000 10453 4009 10431
TIME...MOT...LOC 2129Z 238DEG 8KT 3994 10439
RPKSpecial Weather Statement National Weather Service Denver CO 354 PM MDT FRI AUG 17 2018 COZ041-046-172245- Elbert/Central and East Douglas Counties Above 6000 Feet CO- North and Northeast Elbert County Below 6000 Feet/North Lincoln County CO- 354 PM MDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELBERT COUNTY UNTIL 445 PM MDT... At 353 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles east of Kiowa, or 27 miles west of Limon, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Elbert County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3924 10419 3943 10426 3949 10401 3929 10395 TIME...MOT...LOC 2153Z 250DEG 10KT 3935 10419 RPK
Special Weather Statement National Weather Service Denver CO 431 PM MDT FRI AUG 17 2018 COZ044-172315- Morgan County CO- 431 PM MDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN COUNTY UNTIL 515 PM MDT... At 430 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 5 miles northeast of Gary to 5 miles southwest of Wiggins, or along a line extending from 20 miles west of Akron to 37 miles southeast of Greeley. Movement was southeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Wiggins, Gary, Twelve-Mile Corner and Adena School. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4002 10355 4002 10413 4023 10415 4024 10356 TIME...MOT...LOC 2230Z 331DEG 9KT 4014 10352 4016 10413 RPK
Special Weather Statement
National Weather Service Denver CO
540 PM MDT FRI AUG 17 2018
COZ049-180030-
Washington County CO-
540 PM MDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON COUNTY
UNTIL 630 PM MDT...
At 539 PM MDT, Doppler radar was tracking a strong thunderstorm near
Woodlin School, or 30 miles southwest of Akron, moving east at 15
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Woodlin School, Last Chance and Lindon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3975 10369 3998 10367 3998 10326 3963 10325
3963 10369
TIME...MOT...LOC 2339Z 269DEG 11KT 3981 10357
RPKThe Denver radar (KFTG), 82 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770330, 770328.